Hail, Fluvanna
- When
- June 22, 3:53 PM EST
- Where
- Fluvanna County, 1.76 mi NE of Palmyra
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.890, -78.260
Penny size hail was reported just north of Palmyra.
Scattered severe thunderstorms produced large hail across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms produced large hail across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 22, 3:12 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
412 PM EDT SUN JUN 22 2008
.SYNOPSIS...
A DEEP...MOIST SOUTHERLY FLOW WILL CONTINUE OVER THE AREA AHEAD
OF A TROUGH TO OUR WEST. AN UNSETTLED WEATHER PATTERN WILL
CONTINUE THROUGH TUESDAY AS A RESULT. A STRONGER...MORE
PROGRESSIVE COLD FRONT WILL APPROACH FROM THE WEST MONDAY NIGHT...
THEN PUSH OFF THE MID ATLANTIC COAST ON TUESDAY. WEAK HIGH PRESSURE
BUILDS INTO THE REGION FOR WEDNESDAY AND REMAINS IN PLACE THROUGH
THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
COVERAGE/CHANCES OF CONVECTION AS WELL AS SEVERE WEATHER
POTENTIAL WILL HIGHLIGHT THE MAIN WEATHER CONCERNS LATE THIS AFTN
THROUGH EARLY AM HOURS. LATEST STLT WV IMAGERY SHOWS MAIN MID LVL
SHORTWAVE TROUGH ACROSS THE NRN GREAT LAKES REGION...WITH SEVERAL
(3-4) SPOKES OF ENHANCED/DEEPER MSTR TO THE E/SE ACROSS THE OH
VLY AND INTO WRN VA. VORTICITY EFFECTS FROM THE UPPER TROUGH WILL
REMAIN MINIMAL OVER OUR PTN OF THE MID ATLC REGION (E OF THE MNTNS)...
THIS AS THE 700-500 MB FLOW REMAINS SW THROUGH MONDAY. HOWEVER...
SUBTLE UPPER JET FORCING (WEAK/NARROW STRIP OF 850-500 MB QVECTOR
CONVERGENCE AND FRONTOGENESIS) VIA THE RRQ OF AN 80 KT 300 MB JET
CORE SHOULD PROVIDE THE NECESSARY DYNAMICAL INGREDIENT TO ALLOW
THE LINES/CLUSTERS OF STORMS CURRENTLY OVER THE APPALACHIANS TO
SLIDE E INTO THE COASTAL PLAIN AND PROBABLY TO THE COAST AS WELL
LATER THIS AFTN/EVENING AND OVERNIGHT. THIS IS IN ADDITION TO THE
CLUSTERS OF STORMS DEVELOPING ALONG BAY AND SEA BREEZE BNDRYS
ACROSS ERN VA/NC...WHICH ARE MOVING MORE S-N VS. W-E GIVEN THE
GREATER INFLUENCE OF THE SEA/BAY BREEZE ON THE MEAN LLVL FLOW.
THE LLVL THERMODYNAMIC PROFILE WILL REMAIN QUITE FVRBL FOR DEEP
CONVECTION AND LCLY STRONG/SEVERE STORMS THROUGH THE REMAINDER OF
PEAK HEATING HOURS TODAY. MID 80S/MID 60S SFC PROFILE PER LATEST
LAPS SOUNDINGS INDICATE CAPES AROUND 3000 J/KG...LIS AROUND -9C...
PWATS AROUND 1.5...AND TOTAL TOTALS IN THE MID 50S. K INDICES IN THE
MID 30S ARE INDICATIVE OF THE DEEP...MOIST SUBTROPICAL AIRMASS IN
PLACE WITH THE ELONGATED WARM CONVEYOR BELT EXTENDING FROM THE WRN
GULF OF MEXICO NE AND THEN NNE THROUGH THE MID AND NRN ATLC
SEABOARD. MEANWHILE THE STORM MOTION -- AGAIN MORE WESTERLY WITH
THE STORMS W OF THE PIEDMONT...AND MORE N-NE CLOSER TO THE
BAY/OCEAN -- WILL REMAIN AROUND 10KTS...THUS ALLOWING FOR DEEP
CONVECTION (EQUILIBRIUM LEVELS AROUND 40KFT) AND A MUCH HIGHER
RISK FOR HEAVY RAIN (LOCALIZED FLASH FLOODING) ALONG WITH FREQUENT
LIGHTNING. AN ISOLATED WET MICROBURST THREAT (BOTH WIND AND HAIL)
WILL CONTINUE HOWEVER THROUGH THE EVENING HOURS...ESPECIALLY LATER
THIS EVENING AS THE SLIVER OF DRIER MID LVL AIR (WET BULB ZERO
HEIGHTS AROUND 10KFT OR ABT 1-1.5KFT BELOW THE FREEZING LEVEL)
APPROACHES THE REGION FROM THE W/SW.
OVERNIGHT...DESPITE LOSS OF PEAK HEATING...HAVE KEPT LOW RAIN
CHANCES IN THE FCSTS (20% W OF I-95 AND 30-40% E) BASED ON THE
LINGERING... SLOW MOVING AXIS OF WEAK UPPER LEVEL SUPPORT. GFS
SHOWS MORE CONVECTIVE FEEDBACK ISSUES COMPARED WITH THE NAM...
INDICATIVE OF CLUSTERED DIURNAL CONVECTION LATE TODAY EVOLVING TO
AN MCS OVERNIGHT. GIVEN THE RELATIVELY WEAK WIND FIELDS (20KTS) PROGGED
JUST ABOVE THE SFC LAYER TONIGHT...LACK OF LLJ SUPPORT WOULD
SUGGEST THE GFS MIGHT BE A BIT OVERDONE WITH THE RAIN PROBS AND
QPF FIELDS AFTER MIDNIGHT.
TEMPS TONIGHT FAIRLY UNIFORM (MILD) ACROSS THE ENTIRE REGION WITH
THE DEEPENING MOISTURE (CLOUD COVER) AND LIGHT SRLY SURFACE WINDS
MAINTAINING SURFACE LAYER MIXING.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
THE MAIN UPPER LEVEL SHORTWAVE MOVES INTO THE ERN GREAT LAKES AND
OH VLY BY LATE MONDAY...THEN ACROSS THE MID/NRN ATLC SEABOARD BY
TUESDAY MORNING. THIS WILL FINALLY PROVIDE MORE OF AN EASTERLY
PUSH TO THE LLVL FRONT...AS IT SHOULD PUSH OFF THE MID ATLC COAST
BY LATE MON NIGHT OR EARLY TUE MORNING (NAM IS FASTER THAN THE
GFS). INCREASING UPPER LEVEL SUPPORT AND LLVL FRONTOGENESIS...
ALONG WITH THE CONTINUED DEEP...SW/SSW FLOW SUBTROPICAL AIRMASS
IN PLACE AHEAD OF THE FRONT...WILL MAKE FOR THE POSSIBILITY OF
ADDITIONAL STRONG TO SEVERE TSTMS...ESPECIALLY E OF I-95 WHERE
BAY/SEA BREEZE COMPONENT WILL ALLOW FOR A MORE S VS. SW/W WIND.
WILL ALSO HAVE TO BE WARY OF THE POTENTIAL FOR A MESO LOW
DEVELOPING IN THE CSTL PLAIN (PER THE NAM)...WHICH WOULD HELP TO
BACK THE LLVL WINDS EVEN MORE EASTERLY ACROSS ERN VA AND THE LOWER
ERN SHORE. THE RESULT WOULD ENHANCE THE LLVL SHEAR PROFILE...
POSSIBLY SUFFICIENTLY TO ALTER STORM TYPE (I.E. FAVOR MORE
SUPERCELL DEVELOPMENT).
OTHERWISE...SMOKE FROM THE FIRES IN NC AND THE DISMAL SWAMP WILL
CONTINUE TO BE A CONCERN THROUGH THE SHORT TERM WITH THE S FLOW.
WINDS FINALLY SHIFT ON TUES WITH THE FRONT PUSHING THROUGH AND
HOPEFULLY THERE WILL BE ENOUGH RAIN FALLING OVER THE FIRES THE NEXT
FEW DAYS TO HELP OUT DOWN THERE.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
FAIRLY ZONAL FLOW FCST THRU THE PERIOD...WITH WEST TO NORTHWEST
WINDS AT MID LEVELS. DIFFICULT TO TIME ANY PRECIPITATION...SINCE
THERE ARE FAST MOVING SHORTWAVES THROUGH THE PERIOD. AT THE
SURFACE...HIGH PRES OVER THE MID ATLANTIC WEDNESDAY GIVES WAY TO
WEAK LOW PRESSURE ON THU. WEAK COLD FRONT CROSSES THE AREA ON
FRIDAY...WITH A SECOND STRONGER COLD FRONT ON SATURDAY INTO SATURDAY
NIGHT. THIS BRINGS A SLIGHT CHC TSTMS STARTING THURSDAY NIGHT.
PRECIP CHANCES STRETCH ALL THE WAY THROUGH THE WEEKEND AS LOW
PRESSURE CONTINUES ACROSS THE AREA THROUGH SATURDAY. EXPECT MOST
PRECIP TO BE DIURNAL.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
APART FROM SOME ERY MORNING FOG AT KRIC AND KSBY...VFR CONDITIONS
WILL PREVAIL NEXT 24 HOURS. STILL HV SOME CONCERNS REGARDING SMOKE
PLUME FROM NC/VA FIRES...KPHF REMAINS STUCK IN MVFR VIS (HZ). HV
KEPT HZ IN THRU THE MORNING GIVEN LIGHT FLOW. HV ALLOWED FOR VCSH
WORDING THIS MORNING FOR INLAND TERMINALS.
MODELS CONTINUE TO HV TROUBLE DIAGNOSING PCPN/TSTM PATTERN VERY
WELL...AND SCT SHWRS/TSTMS ARE LIKELY TO BE IN AND AROUND THE
TERMINALS OVER THE NEXT 24 HOURS. SO...WHILE SHWRS/TSTMS POSSIBLE
ALL TERMINALS NEXT 24 HOURS...HAVE STRAYED AWAY FROM BEING TOO
SPECIFIC WITH TIMING BEYOND 6-12 HOURS. HV GONE WITH CB GROUP FOR
THE AFTN...AND WL TRY TO TIME SHRAS/TSTMS BETTER WITH 12Z TAF
CYCLE.
SHWR/TSTM THREAT PERSISTS INTO MONDAY AND POSSIBLY TUESDAY...AS
COLD FRONT IS VRY SLOW TO MOVE OFFSHORE. OUTSIDE OF THIS MAINLY SCT
PRECIP...MAINLY VFR CONDITIONS WILL PREVAIL...WITH THE EXCEPTION
OF SOME MVFR VIS IN SMOKE OVR COASTAL TERMINALS (ECG/ORF/SBY).
&&
.MARINE...
WINDS REMAIN SOUTHERLY 10-15 KT TODAY IN ADVANCE OF SFC COLD FRONT
THAT STALLS IN THE AREA BEFORE SLIDING OVER THE WATERS ON TUESDAY.
EXPECT A SOUTHERLY SURGE OVER THE BAY AND COASTAL WATERS WITH WINDS
OF 15-20 KT TONIGHT...SIMILAR TO WHAT HAPPENED LAST NIGHT. BOTH
WORKSTATION WRF AND RUC13 INDICATING THE SURGE. HAVE A SCA IN EFFECT
UNTIL 10 PM TONIGHT. EXPECT WAVES ON THE BAY TO BE 2-3 FEET WITH THE
SURGE...AND THEN SUBSIDE TO 1-2 FEET OVERNIGHT. OTHERWISE WINDS
REMAIN BELOW 15 KT THRU TUE. ONT THE ATLC...EXPECT SEAS TO BE 2-3
FEET DURING THE PERIOD.
WINDS TURN WEST AND THEN NORTHWEST AS FRONT FINALLY CLEARS MARINE
AREA ON TUESDAY. WEAK SFC PRESSURE GRADIENT REMAINS HOWEVER...AND
EXPECT WINDS TO REMAIN AOB 15 KT THROUGH THE FCST PERIOD.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
ANZ630>632.
&&
SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...ALS
AVIATION...JEF
MARINE...ALSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1200 PM EDT SUN JUN 22 2008 ANZ630>632-650-652-654-656-658-MDZ021>025-NCZ012-013-030-VAZ048-049- 060>092-094-099-100-230400- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-BERTIE-FLUVANNA-LOUISA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY- AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN- ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX- MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON- NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA- 1200 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE REGION. A FEW OF THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY SEVERE WEATHER RISKS. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO MOVE FAIRLY SLOWLY...AND AS SUCH WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. ANZ633-NCZ014>017-031-032-102-VAZ093-095>098-230400- CURRITUCK SOUND-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN- PERQUIMANS-OUTER BANKS CURRITUCK-ISLE OF WIGHT-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 1200 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE REGION. A FEW OF THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY SEVERE WEATHER RISKS. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO MOVE FAIRLY SLOWLY...AND AS SUCH WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH FREQUENT LIGHTNING STRIKES. ALSO...AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. HURLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 340 PM EDT SUN JUN 22 2008 VAZ074>076-222045- ESSEX VA-RICHMOND VA-WESTMORELAND VA- 340 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN ESSEX COUNTY... AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES WEST OF MONTROSS...OR ABOUT 8 MILES NORTHWEST OF CHAMPLAIN...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LORETTO AT 345 PM EDT...LEEDSTOWN AT 400 PM EDT...OAK GROVE AT 410 PM EDT...PEEDS AT 415 PM EDT...POTOMAC MILLS AT 420 PM EDT...LERTY AT 430 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING IN WESTERN PORTIONS OF THE NORTHERN NECK THROUGH 500 PM. BE ALERT FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. SAMMLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 402 PM EDT SUN JUN 22 2008 VAZ072-073-076>078-083>086-090-222100- GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-RICHMOND VA- 402 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS MOVING ACROSS THE MIDDLE PENINSULA AND TOWARD THE NORTHERN NECK... AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM WEST POINT TO 11 MILES SOUTHEAST OF WEST POINT...OR FROM WEST POINT TO 7 MILES NORTHWEST OF GLOUCESTER COURTHOUSE...MOVING NORTHEAST AT 24 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...URBANNA AROUND 425 PM EDT...DELTAVILLE AROUND 435 PM EDT...KILMARNOCK AROUND 450 PM EDT...AND ROBLEY AROUND 455 PM EDT. IN ADDITION...THUNDERSTORMS EXTEND SOUTHWEST INTO NORTHERN YORK AND CHARLES CITY COUNTIES. THESE STORMS WILL ALSO MOVE ACROSS PORTIONS OF GLOUCESTER AND MIDDLESEX COUNTIES WITH THE POTENTIAL FOR VERY HEAVY RAINFALL. WIND GUSTS TO 50 MPH...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING IN THE MIDDLE PENINSULA AND NORTHERN NECK THROUGH 500 PM. BE ALERT FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. IN ADDITION...BOATERS ON THE RAPPAHANNOCK RIVER FROM THE MOUTH OF THE BAY WESTWARD TO WEST OF URBANNA SHOULD SEEK SAFE HARBOR AS SOON AS POSSIBLE BEFORE THESE STORMS REACH THE RIVER. SAMMLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 428 PM EDT SUN JUN 22 2008 VAZ048-049-222115- FLUVANNA VA-LOUISA VA- 428 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORM CONTINUES MOVING THROUGH FLUVANNA COUNTY... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PALMYRA...MOVING NORTHEAST AT 9 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAKE MONTICELLO...AND...PALMYRA AT 435 PM EDT...UNION MILLS...AND...WILDWOOD AT 450 PM EDT...TROY... AND...BYBEE AT 505 PM EDT...ZION CROSSROADS AT 515 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 435 PM EDT SUN JUN 22 2008 NCZ014-015-031-032-222115- CHOWAN NC-GATES NC-PASQUOTANK NC-PERQUIMANS NC- 435 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORM MOVING INTO THE EDENTON AREA... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF EDENTON...MOVING NORTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CAPE COLONY AT 440 PM EDT...SAINT JOHNS AT 445 PM EDT...EDENTON AT 450 PM EDT...SOMERSET AT 455 PM EDT...SOMERSET AT 500 PM EDT...SNUG HARBOR AT 505 PM EDT. EXPECT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WITH THESE STORMS. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. ALS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 439 PM EDT SUN JUN 22 2008 VAZ065-222145- MECKLENBURG VA- 439 PM EDT SUN JUN 22 2008 ...STRENGTHENING THUNDERSTORMS WERE HEADING TOWARD MECKLENBURG COUNTY... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR VIRGILINA...MOVING NORTHEAST AROUND 14 MPH. AT THE CURRENT PACE...THE THUNDERSTORMS WILL BE NEAR NELSON AT 510 PM...BUFFALO SPRINGS AT 525 PM EDT...AND CLARKSVILLE AT 540 PM EDT. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. IN ADDITION...HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. HURLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 449 PM EDT SUN JUN 22 2008 VAZ073>078-222145- ESSEX VA-KING AND QUEEN VA-LANCASTER VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA- 449 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES SOUTHEAST OF SAINT STEPHENS CHURCH TO 7 MILES SOUTHEAST OF ROBLEY...OR FROM KING WILLIAM TO 7 MILES SOUTHEAST OF ROBLEY...MOVING NORTH AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...ROBLEY AROUND 455 PM EDT... TAPPAHANNOCK AROUND 505 PM EDT...WARSAW AROUND 510 PM EDT... CHAMPLAIN AROUND 520 PM EDT...AND MONTROSS AROUND 530 PM EDT. WIND GUSTS TO 50 MPH...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING IN THE NORTHERN NECK THROUGH 600 PM. BE ALERT FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. IN ADDITION...BOATERS ON THE POTOMAC RIVER FROM THE MOUTH OF THE BAY WESTWARD TO COLONIAL BEACH SHOULD SEEK SAFE HARBOR AS SOON AS POSSIBLE BEFORE THESE STORMS REACH THE RIVER.
The Sterling radar (KLWX), 138 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
2 hail. Local standard time, as filed.
Penny size hail was reported just north of Palmyra.
Quarter size hail was reported just south of Simplicity.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120213, 120221.